Skin atrophy: purple, bruised spots due to thinning skin

Due to aging, when taking Prednisone, but also due to conditions, skin cells die more quickly, making the skin relatively thin and more sensitive to wounds. It causes the person to bruise easily and pigment discolorations (red to purple spots) occur more quickly. What does skin atrophy mean, what causes thin skin and what consequences does it have for the skin?

Skin atrophy

  • Death of skin cells
  • Visible features of the skin
  • Influence of Prednisone
  • Degree of occurrence of skin atrophy
  • Conditions that cause it
  • Therapy

Death of skin cells

As we age, the rate at which skin cells die increases, causing the thickness of the skin to increasingly decrease. Older people are therefore more likely to have wrinkles and folds because the skin is less tense. The extent of skin cell death can also be caused by skin atrophy. This represents the erosion of the skin due to the death of the cells. Some physical conditions or medications lead to a reduced number of skin cells, causing discoloration and making the skin more vulnerable.

Visible features of the skin

Due to thinning skin, it will have less resistance to impacts. It causes the skin to bruise quickly. One has barely bumped oneself before a bruise appears. In addition, skin discolouration occurs because the effect of pigmentation is affected. The skin may have red or purple spots. In addition, the thinner skin is delicate and therefore more sensitive to cuts and wounds. Naturally, with spots on the face, the person will experience aesthetic problems and the condition may be masked. In addition, veins and tendons become more visible, and certain pigments also appear extra or pigments disappear.

Influence of Prednisone

Prednisone is used as a horse remedy to treat the most serious conditions when other medication does not help. The disadvantage of the medication is that the body can react violently to it. The most typical feature is that the person can gain considerable weight, causing them to look bloated and the skin to be stretched. An additional benefit is that Prednisone affects the structure of the skin, causing the skin thickness to decrease. In other words, the skin partly dies faster, making people extra sensitive to bruises. Stretch marks often occur due to the change in the skin where the skin is also under tension. These are long stretched skin fractures, where the skin usually has a red or purple discoloration. If you stop taking the medicine, the swelling will decrease and the thickness of the skin will gradually recover. Naturally, this takes time, and the question is also whether the original skin thickness will return. The stretch marks will not disappear, while the sensitivity to bruising decreases.

Degree of occurrence of skin atrophy

Strictly speaking, the condition can affect any part of the body. Yet it is most noticeable when it occurs on the hands or face. Due to the thinning of the skin and pigment change, spots appear red or purplish. It is comparable to a port-wine stain, but in this case veins are closer to the surface and pigments cause the discoloration. The spots may have a whimsical pattern, whereby the color intensity may also vary with the thickness of the skin at that location. In addition, people are more likely to contract erysipelas on the face.

Conditions that cause it

In addition to medicinal influence, it can also be caused by conditions. These are called atrophic skin conditions and can occur for a variety of reasons. Consider reduced blood flow, which means that skin is produced less quickly and the skin becomes thinner. Too little nutrition, irritated skin or hormonal problems can also be a cause for this. This may involve scar tissue, skin fibrosis, but also conditions such as atrophoderma of Pasini and Pierini. The most extreme is atrophic scleroderma of the skin, in which connective tissue under the skin is hardened. The skin will then be thin and taut.

Therapy

The condition is often untreatable. If it is caused by taking Prednisone, the skin can gradually recover after stopping the medication. This is different, for example, if there is scleroderma. In most cases it is important to discuss the condition with the treating physician. Proper treatment of the underlying cause can prevent a deterioration of the condition. Consider stimulating the blood circulation by quitting smoking, limiting alcohol intake, stimulating metabolism or administering missing hormones.

read more

  • What causes a bruise?
  • Easily bruised: what could be the causes?
  • What causes age spots?
  • Blood spots on the skin, bleeding: Immune Thrombocytopenia ITP
  • Mastocytosis: brown freckle-like itchy skin patches